MAUDE Adverse Event Report: COOK INC ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The reported device has been received, an evaluation is in progress.
 
Event or Problem Description
It was reported, during a right sfa intervention, upon deploying the zilver flex 35 biliary self-expanding stent, the black hub detached from the deployment system.The stent was able to be deployed as intended without any issues in the target site.It was reported that the device was flushed through both flushing ports before the procedure.Pre-dilation was conducted before the stent deployment.The reporter stated that the target site was severely calcified and there was a steep bifurcation.No additional information has been received.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, manufacturing instructions, trends, quality control and visual inspection of the returned device was conducted during the investigation.The visual inspection of the returned device by the manufacturer's supplier confirmed that the handle of the zilver flex 35 biliary self-expanding stent was cracked.The cracking was seen on the distal part of the handle, at the snap joint between the handle and the handle extension.The device was returned with the stent deployed.The overall flexor length was within specification.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use, including the following warning, "the safety and effectiveness of this device for use in the vascular system have not been established." the ifu also states that the intended use of the device is for the palliation of malignant neoplasms in the biliary tree." based on the information provided and results of the investigation clinical factors that may have contributed to the reported event include the user accessing the right superior femoral artery (sfa) as the target site for the procedure.The device is intended for use in the treatment of malignant neoplasms in the biliary tree; therefore this is considered off-label use.An additional possible cause for reported malfunction may be related to insufficient material strength at the snap joint of the device.The device was designed with a two piece handle, using a snap joint.The snap joint can flex or move with handling, which can apply forces to the material at the joint.These forces can cause or contribute to cracking or breaking at the handle joint; however, because circumstances of use could not be replicated, a definitive root cause cannot be determined.Measures have been previously conducted to address this failure mode.We will continue to monitor for similar complaints.

Brand Name
ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6424819
Report Number1820334-2017-00491
Device Sequence Number780514
Product Code FGE
UDI-Device Identifier10827002501659
UDI-Public(01)10827002501659(17)170501(10)5020385
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K080037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZIB6-35-125-6-100
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/22/2017
Supplement Report FDA Received Date05/16/2017
Patient Sequence Number1